Medication-Induced Sexual Dysfunction

Medication-induced sexual dysfunction occurs when there is a problem that leads to frustration with sexual activity or performance.

Symptoms of sexual dysfunction for males may include:

  • Loss of sexual interest or desire
  • Not being able to obtain or maintain an erection
  • Trouble having an orgasm

Symptoms of sexual dysfunction for females may include:

  • Loss of sexual interest or desire
  • Painful sex
  • Trouble having an orgasm

Medications That Can Cause Sexual Dysfunction

  • Antidepressants (e.g., paroxetine, sertraline, fluoxetine, venlafaxine)
  • Antipsychotics (e.g., risperidone, paliperidone, haloperidol)
  • Benzodiazepines (e.g., lorazepam, clonazepam, diazepam)
  • Statins and fibrates, or medications used for high cholesterol (e.g., fenofibrate, atorvastatin, simvastatin)                                                   
  • Blood pressure medications (e.g., metoprolol, propranolol)
  • Substances of abuse (e.g., marijuana, alcohol, tobacco)

What Can Be Done?

To prevent sexual dysfunction from occurring, you can:

  • Lose weight if you are overweight
  • Cut back on drinking alcohol
  • Stop using tobacco, marijuana, and/or other illicit substances
  • Increase exercise
  • Reduce stress or anxiety (e.g., deep breathing, meditating, yoga)

Possible Medication-Related Options

Medication-induced sexual side effects are not permanent. There are many different options for treating this, however DO NOT STOP your medication without working with your primary care provider. Some possible treatment options that your provider may consider are:

  • Giving your body time to adjust to the new medication or dose
  • Lowering the medication dose
  • Switching medications to one that has less risk of causing sexual side effects
  • Starting a new medication to help fix the sexual side effects



Provided by

©2019 The College of Psychiatric and Neurologic Pharmacists (CPNP). Alison Tang, PharmD; Jonathan Lacro, PharmD, BCPP, BCPS, March 2019

This information is being provided as a community outreach effort of the College of Psychiatric and Neurologic Pharmacists. This information is for educational and informational purposes only and is not medical advice. This information contains a summary of important points and is not an exhaustive review of information about the topic. Always seek the advice of a physician or other qualified medical professional with any questions you may have regarding medications or medical conditions. Never delay seeking professional medical advice or disregard medical professional advice as a result of any information provided herein. The College of Psychiatric and Neurologic Pharmacists disclaims any and all liability alleged as a result of the information provided herein. CPNP makes this document available under the Creative Commons Attribution-No Derivatives 4.0 International License. Last Updated: January 2016.​

To view the references for this resource, please visit cpnp.org/373518.